Skin Rashes and HIV

Lynsey Keep, RN
skin rash hands

Skin rashes and HIV usually occur when medication is introduced. A large proportion of HIV sufferers experience problems with skin complaints. A skin rash will develop at some stage, as the HIV infection progresses.

Rashes and Their Causes

Skin rashes and HIV are commonly caused by the HIV medication the sufferer is prescribed. The extent of the rash will be dependent on drug dosage, length of treatment, and other key factors. The skin rash usually appears within a few weeks of starting medication. The skin experiences 'oversensitivity' to new medication and the development of rash is how it reacts. Although the majority of skin rashes are 'innocent' and bearable to the sufferer, there are two rashes in particular that can, in some cases, cause death.

Appearance of the Rash

Steven Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN) are different forms of the same HIV rash. Symptoms to be aware of are:

  • Blister like spots on the skin surface.
  • Area of skin that peels and subsequently become sores.
  • Blisters in 'moist' areas of the body such as the mouth and genitals.
  • Headaches
  • Fever and feeling generally unwell.

Some of the drugs most commonly known to trigger a skin rash in the HIV sufferer are nevirapine, T-20, and efavirenz, to name but a few. It is crucial that the doctor checks out any type of rash, however mild or severe.

Skin Rashes and HIV - Common Treatments

When a HIV sufferer develops a mild or moderate rash, initial treatment is likely to be alteration of drug type, or dose. Supplementary treatment with anti-histamine drugs such as 'Zirtec' or 'Clarytin' is common. This allows the sufferer the opportunity to remain on medication, crucial to treating the HIV. In cases where a patient is believed to have a rash caused by SJS or TEN, admission to hospital is often necessary. Medication is promptly stopped until a thorough assessment is carried out. Intravenous fluids may be given, along with antibiotics. For patients who suffer skin loss due to severe cases of the skin rash, treatment in a specialist burns unit may be necessary, to treat and potentially replace the missing areas of skin.

Practical Measures to Reduce the Suffering

As with any skin condition or irritation, such as eczema or dermatitis, it is advisable to adhere to the following practical approaches to reduce symptoms, and avoid exacerbating the rash:

  • Avoid using perfumed or scented 'personal care' products. Try and use hypo-allergenic products where available.
  • The use of a liquid wash detergent can avoid small particles that are present in powders, from sticking to clothing fabric. These particles are a huge irritant to the skin.
  • Avoid hot environments and frequent exposure to the sun. Heat simply inflames the skin rash.
  • Where possible wear natural or organic fibers directly next to the skin. When at home keep layers of clothing to a minimum, or even refrain from wearing clothes at all.

Skin rashes and HIV are an inevitable problem, however sticking to advice as previously mentioned can make a remarkable difference. When a HIV sufferer knows he or she is likely to experience frequent skin rashes, minimizing the suffering has to be a bonus.

A Rash but No Definite HIV Diagnosis

If a person develops unusual skin rashes or altered skin appearance, a doctor must examine. Although there could be an innocent cause of the skin rash, such as dermatitis, eczema, or other general skin allergy, it is advisable to seek a medical opinion. Acute HIV syndrome occurs during the first fourteen days, following exposure to the HIV virus. This syndrome is the acute phase, when an initially contracts the virus. A skin rash is a common presenting symptom, however it is not an isolated one. Fatigue, loss of appetite, gastro-intestinal disturbance, and aching joints are a few other symptoms commonly known to accompany acute HIV syndrome.

If you develop any of the symptoms described, an urgent medical consultation is strongly advised.

Skin Rashes and HIV